Texas, 2023

Drought in Texas, May 1 to 31, 2023

May 1 to 31, 2023 · NWS SJT · 17 events in 17 counties and zones

The drought intensity improved across most of west central Texas during the month of May due to much needed rainfall.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The drought intensity improved across most of west central Texas during the month of May due to much needed rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 30, 10:55 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 30, 10:55 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1155 PM CDT Sun Apr 30 2023

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 244 PM CDT Sun Apr 30 2023

Warm and dry conditions on tap across west central Texas to round
out the last day of April. Temperatures have warmed into the lower
to mid 90s across much of area with southwest downsloping winds.
Temperatures are a little cooler in Haskell and Throckmorton
counties where a cold front has shifted winds out of the east-
northeast. Expect the front to sag southward overnight before
stalling/washing out tomorrow near the I-10 corridor. Highs
tomorrow will be cooler behind the front-especially in the Big
Country-where low level flow will be out of the east. Warmer
conditions will prevail across the southern half of the area.
Otherwise, dry conditions will persist into Monday.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 234 PM CDT Sun Apr 30 2023

Not much change in the extended period. Upper level ridging will
be over the Rockies on Monday and will move eastward across the
area Tuesday and Wednesday. Could see some scattered convection
develop mover West Texas both afternoons, with some of this
activity possibly reaching western counties by early evening.
Confidence not that great, so will keep POPs in the 20 to 30
percent range for now. By Thursday, the upper ridge axis will
shift a bit farther east, putting our area in southwest flow aloft
through Friday, with the dryline becoming more of a player by
that time.

Thursday may be the more active day as a  more pronounced
shortwave lifts northeast across West Texas. Although it is still
too early to determine any specifics regarding severe storms,
models show dewpoints reaching the lower 60s east of the dryline
Thursday afternoon, with a prominent jet max lifting northeast
across the area during peak heating. This would increase deep
layer shear for organized convection but the degree of instability
is uncertain at this time. Diurnally driven showers and
thunderstorms will be possible over the weekend, as a general
southwest flow aloft prevails. Will keep low POPs in the forecast
for both Saturday and Sunday. Temperatures will be in the 80s
Wednesday and Thursday, warming into the lower 90s Friday through
the weekend.

&&

.AVIATION...
(06Z TAFS)
Issued at 1138 PM CDT Sun Apr 30 2023

Cold front extending from south of San Angelo to Brady at 5Z was a
couple hours ahead of schedule, and should move through the I-10
corridor including KSOA and KBBD between 8-9Z. Gusty northeast
winds are expected for an hour or two behind the front. Winds will
shift east and southeast generally 10 KTS or less this morning.
VFR otherwise the next 24 hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     53  80  57  81 /   0   0   0  10
San Angelo  52  88  60  85 /   0   0   0  10
Junction    56  93  61  85 /   0   0   0   0
Brownwood   53  83  57  83 /   0   0   0   0
Sweetwater  51  80  57  82 /   0   0   0  20
Ozona       56  90  62  84 /   0   0   0  10
Brady       53  87  60  81 /   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...42
LONG TERM....24
AVIATION...04
Hazardous weather outlook, Apr 30, 1:15 PM CST, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
215 PM CDT Sun Apr 30 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011915-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
215 PM CDT Sun Apr 30 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 drought. Local standard time, as filed.

Drought, Fisher

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Fisher forecast zone
Reported by
Drought Monitor
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across Fisher County during the month of May. However, the drought intensity improved by the second half of the month.

Drought, Jones

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across Jones County during the month of May. However, the drought intensity improved by the second half of the month.

Drought, Shackelford

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Shackelford County during the month of May. However, the drought intensity improved by the second half of the month.

Drought, Nolan

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Nolan forecast zone
Reported by
Drought Monitor
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe/extreme drought conditions across Nolan County during the month of May. However, the drought intensity improved by the second half of the month.

Drought, Taylor

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Taylor forecast zone
Reported by
Drought Monitor
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across Taylor County during the month of May. However, the drought intensity improved by the second half of the month.

Drought, Callahan

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Callahan forecast zone
Reported by
Drought Monitor
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Callahan County during the month of May. However, the drought intensity improved by the second half of the month.

Drought, Sterling

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Sterling forecast zone
Reported by
Drought Monitor
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across Sterling County during the month of May. However, the drought intensity improved by the second half of the month.

Drought, Coke

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Coke forecast zone
Reported by
Drought Monitor
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across Coke County during the month of May. However, the drought intensity improved by the second half of the month.

Drought, Runnels

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Runnels forecast zone
Reported by
Drought Monitor
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across Runnels County during the month of May. However, the drought intensity improved by the second half of the month.

Drought, Brown

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Brown County during the month of May. However, the drought intensity improved by the second half of the month.

Drought, McCulloch

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
McCulloch forecast zone
Reported by
Drought Monitor
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across McCulloch County during the month of May. However, the drought intensity improved by the second half of the month.

Drought, San Saba

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
San Saba forecast zone
Reported by
Drought Monitor
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across San Saba County during the month of May. However, the drought intensity improved by the second half of the month.

Drought, Schleicher

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Schleicher forecast zone
Reported by
Drought Monitor
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Schleicher County during the month of May. However, the drought intensity improved by the second half of the month.

Drought, Sutton

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Sutton forecast zone
Reported by
Drought Monitor
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Sutton County during the month of May. However, the drought intensity improved by the second half of the month.

Drought, Menard

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Menard forecast zone
Reported by
Drought Monitor
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across Menard County during the month of May. However, the drought intensity improved by the second half of the month.

Drought, Mason

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Mason forecast zone
Reported by
Drought Monitor
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across Mason County during the month of May. However, the drought intensity improved by the second half of the month.

Drought, Kimble

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Kimble forecast zone
Reported by
Drought Monitor
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across Kimble County during the month of May. However, the drought intensity improved by the second half of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101911, 1101912, 1101913, 1101915, 1101916, 1101917, 1101918, 1101926, 1101927, 1101929, 1101933, 1101936, 1101939, 1101940, 1101942, 1101943, 1101944.